This animated clip – aimed at children aged 12 and over who attend secondary school – explains what CAH is.
The clip first explains where the adrenal glands are located, just above the kidneys. This is followed by an explanation of the function of the adrenal glands, the hormones that are produced, and what happens if you have CAH.
An explanation is given, in simple terms, of what happens when your body doesn’t produce enough cortisol (the stress hormone) and aldosterone (salt hormone), and that if you don’t take your medication a lack of these hormones will result in an excess of male hormones being produced.
This animated clip explains that some children stay smaller than average because their bodies don’t produce enough growth hormone. If the doctor can’t actually see any reason for this, tests have to be carried out in the hospital. And if your body isn’t producing any growth hormone itself, you have to have an injection in your thigh, tummy or buttock every evening. As a result, you will grow and get to be just as tall as all your friends.
The pituitary gland produces the hormones that pass instructions on to many of the body’s major organs such as the liver, the sex organs, the kidneys, the adrenal glands and the thyroid. The pituitary sends a signal hormone out to the organ to get it working. If the adrenal glands work too hard, less signal hormone is sent out; if they work too slowly, more signal hormone is produced and exactly the same happens with other organs and glands too. The pituitary gland monitors, activates and suppresses the liver, the sex organs, the kidneys, the adrenal glands and the thyroid.
This animated clip provides support and advice for the carers of a patient with an adrenal gland disorder. Who might be a carer for an Addison patient? Actually, anyone who is close to the patient: the partner, children, neighbours, friends, family members, colleagues. What do you need to know about an Addison crisis: you should know what happens during a crisis, and – of course – you should know how to recognize one, where the medication and the emergency injection is kept, which hospital the patient visits and the name of the specialist. It is useful to keep all medication together in an easily accessible location and to make sure that the carer knows where it is. In the event of an Addison crisis, if the patient is vomiting, has diarrhoea, or is unconscious, you need to give the patient extra pills or an emergency injection, then phone the specialist at the hospital and discuss what else needs to be done. You should remain with the patient if at all possible, so that you can explain to others what needs to be done if the patient is incapable. Afterwards, check that everything went OK and think about what could have been improved.